Key result
Administration of abciximab during PCI resulted in profound thrombocytopenia in a patient who had previously experienced a similar reaction to tirofiban.
Why the study?
Does abciximab administration cause thrombocytopenia in a patient with a history of tirofiban-induced thrombocytopenia?
Case Report (n=1)
Does abciximab administration cause thrombocytopenia in a patient with a history of tirofiban-induced thrombocytopenia?
This first documented case of thrombocytopenia associated with both tirofiban and abciximab in a single patient suggests that care should be taken when administering any glycoprotein IIb-IIIa inhibitor to patients with a history of thrombocytopenia from this drug class.
Prior tirofiban thrombocytopenia may predict abciximab reaction; single case leaves open class-wide GP IIb/IIIa cross-reactivity.
A 62-year-old man with a history of coronary artery disease and coronary artery bypass graft, chronic heart failure, and peripheral vascular disease required percutaneous coronary intervention (PCI) after progression of shortness of breath and fatigue over 2 years. Four hours after the procedure, the patient developed hematemesis and was found to be thrombocytopenic. The thrombocytopenia was presumed to be due to the abciximab infusion the patient received during and shortly after the PCI. Further review of the patient's medical history revealed that a similar episode had occurred 11 years earlier. At that time, he was enrolled in a clinical trial comparing tirofiban and heparin in patients with unstable angina; he developed profound thrombocytopenia within 24 hours of randomization. After the study unblinding, investigators discovered that the patient received tirofiban, which was thought to be the cause of his thrombocytopenia. Both abciximab and tirofiban are glycoprotein IIb-IIIa inhibitors, and thrombocytopenia induced by this class of drugs is a serious and potentially life-threatening adverse reaction. The mechanism is not well understood but has been described as immune mediated with both ligand-mimetic agents (tirofiban and eptifibatide) and abciximab. Our patient's situation was unusual in that he developed thrombocytopenia from a ligand-mimetic agent and subsequently had a similar reaction to abciximab. To our knowledge, this case report is the first documentation of thrombocytopenia associated with both tirofiban and abciximab in a single patient, and suggests that care should be given in administering glycoprotein IIb-IIIa inhibitors of either type to patients with a history of thrombocytopenia due to one of these agents.
No takes yet. Share an insight, caveat, or question.
Dorsch et al. (2006) conducted a case report in Thrombocytopenia (n=1). Abciximab was evaluated on Thrombocytopenia. Administration of abciximab during PCI resulted in profound thrombocytopenia in a patient who had previously experienced a similar reaction to tirofiban.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: